Alert archive / Hawaii / Wind Advisories in 2022

Wind Advisory 1, NWS Honolulu, HI

January 31, 2022Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 31, 2022, 3:04 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2022, 3:04 PM HST (01:04 UTC)
Expired
Feb 1, 2022, 3:42 PM HST
In force
25 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2022-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2022-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWHW70 PHFO 010104
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
304 PM HST Mon Jan 31 2022

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ028-011415-
/O.NEW.PHFO.WI.Y.0001.220201T0104Z-220202T0300Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
304 PM HST Mon Jan 31 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM HST TUESDAY...

* WHAT...Northeast winds 20 to 50 mph with localized gusts to 65
  mph expected. Winds are expected to be the strongest overnight,
  and then begin to subside around daybreak. 

* WHERE...Big Island Summits.

* WHEN...Until 5 PM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
3 follow-up statements
690 
WWHW70 PHFO 010631
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
831 PM HST Mon Jan 31 2022

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

HIZ022-011600-
/O.EXA.PHFO.WI.Y.0001.000000T0000Z-220202T0300Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
831 PM HST Mon Jan 31 2022

...WIND ADVISORY IN EFFECT UNTIL 5 PM HST TUESDAY...

* WHAT...North to northeast winds 45 to 55 mph with localized
  higher gusts.

* WHERE...Haleakala Summit.

* WHEN...Through 5 PM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$

HIZ028-011600-
/O.CON.PHFO.WI.Y.0001.000000T0000Z-220202T0300Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
831 PM HST Mon Jan 31 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM HST TUESDAY...

* WHAT...North to northeast winds 45 to 55 mph with localized
  gusts to 65 mph.

* WHERE...Big Island Summits.

* WHEN...Through 5 PM HST Tuesday.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
578 
WWHW70 PHFO 011321
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Tue Feb 1 2022

...WIND ADVISORY CONTINUES FOR THE BIG ISLAND SUMMITS...

HIZ022-011430-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-220202T0300Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
321 AM HST Tue Feb 1 2022

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels over the Haleakala
Summit, therefore the Wind Advisory has been cancelled.

$$

HIZ028-020400-
/O.EXT.PHFO.WI.Y.0001.000000T0000Z-220202T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
321 AM HST Tue Feb 1 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...North to northeast winds 40 to 50 mph with higher gusts.

* WHERE...Big Island Summits.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong can make driving and walking 
  difficult. The winds can forcefully open doors and damage 
  hinges or slam doors shut, possibly causing injuries.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider postponing travel to the summits until conditions
improve. If you must travel to the summits, use extra caution
walking and driving. Be careful opening or closing doors.

&&

$$
154 
WWHW70 PHFO 020142
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
342 PM HST Tue Feb 1 2022

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS CANCELLED...


HIZ028-020245-
/O.CAN.PHFO.WI.Y.0001.000000T0000Z-220202T0400Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
342 PM HST Tue Feb 1 2022

...WIND ADVISORY IS CANCELLED...

Winds at the high summits of the Big Island are declining, and 
the Wind Advisory is cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 31, 9:42 AM HST, 5 hours 22 minutes earlier.

Area forecast discussion, Jan 31, 9:42 AM HST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
942 AM HST Mon Jan 31 2022

.SYNOPSIS...
Light to moderate trade winds are expected through much of the
week with limited shower activity. Shower activity will remain
focused over windward and mauka areas, mainly at night and during
the morning hours. A more typical moderate to locally breezy trade
wind pattern with increased shower activity is expected this
weekend.

&&

.DISCUSSION...
Not anticipating making any changes to the forecast today, but
can't rule out some tweaks for the afternoon package.

A ridge over/near the western end of the island chain will keep
winds on the lighter side today, allowing for some localized land
and seas breezes to set up this afternoon and tonight. An upper
level short wave near the islands will boost winds atop the Big
Island Summits, with speeds approaching advisory levels tonight
and tomorrow. Will be evaluating that need for an advisory over
the next several hours.

A front to the northwest of the islands is expected to weaken and
stall over the next 24 hours, and then lift northward. This will
allow a slight, short-lived rebound in trade winds, before another
ridge is pushed to the south over the islands as another front
approaches from the northwest. This front is also expected to
weaken and lift northward, which will allow for another period of
the trades filtering back in.

Through much of the work week, expect at or below normal rainfall
across the islands. The overnight soundings had below normal
precipitable water (PW) at Hilo, and slightly above normal PW at
Lihue. Satellite derived PW shows the drier PW values over much of
the state, while values are a little higher near and northwest of
Kauai closer to and with the front. Although PW is higher near
Kauai today, models indicate drier air moving over the western end
of the state over the next 24 hours. Expect rainfall totals to be
on the light side through much of the week.

Heading into the weekend, high pressure to the northeast and a
developing high to the west northwest will allow trade winds to be
come more established. Leftover frontal moisture, combined with
additional moisture being brought north to south to the east of
the islands, will be carried in on the trades, boosting rainfall
totals.

&&

.AVIATION...
A surface ridge lingers over the islands while a cold front
weakens as it approaches from the west. This pattern will continue
light east to southeast winds through tonight which will reinforce
diurnal land and sea breeze circulations.

Moisture continues to be limited through the TAF period, which
will confine a majority of the trade wind clouds and isolated
showers to favored windward locations, while afternoon sea breeze
circulations potentially generate brief showers along eastern
inland slopes. A return of moderate trade winds Tuesday will
help confine clouds and any shower chances to windward slopes.

Expect mainly VFR conditions through Tuesday morning with a brief
MVFR ceiling possible in any showers that develop.

AIRMET Tango remains in effect across HI for Tempo MOD TURB
between FL180 AND FL330, with these conditions expected to
continue beyond 04z.

&&

.MARINE...
A ridge of high pressure over the state will produce light winds
with occasional moderate breezes through tonight. High pressure
will briefly build north of the area tonight through Tuesday in
the wake of a passing front, which will support a return of
moderate to fresh easterly trades on Tuesday. Light winds will be
possible once again through the second half of the week as a weak
surface trough moves in from the east and another front passes to
the north. Thereafter, fresh to strong easterly trades are
anticipated beginning Saturday or Sunday.

Surf along north facing shores will hold steady today, then trend
up on Tuesday as a new, west-northwest (310 deg) swell arrives
and builds down the island chain. A reinforcement expected
Thursday night into Friday from the same direction will support
near advisory-level surf. The next in the series expected Friday
night into Saturday will likely hit the advisory mark through the
day Saturday, then lower on Sunday.

Surf along east facing shores will remain small through most of
this week. An increase is expected over the weekend as the trade
winds strengthen.

Surf along south facing shores will return to background levels
with only minimal energy expected over the next several days.
A gale low passing southeast of New Zealand over weekend may lead
to another small, south-southwest swell arriving toward the end
of the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...M Ballard
AVIATION...SWR
MARINE...Kino

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 3:36 AM HSTSmall Craft AdvisoryHFO24 hr
Feb 1, 3:36 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao4 hr
Feb 1, 7:16 AM HSTHigh Surf WarningHFOHonolulu, Kauai, Kalawao20 hr

Nearby

Wind Advisories in Hawaii, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.